Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Growing concern around mitochondrial toxicity
Mar 15, 2007

I have been on truvada and sustiva for 9 months and for the past few weeks have been experiencing muscle aches and weakness in both legs and arms. I also have had 'muscle twitching in my leg muscles when lying still in bed. I have also been feeling generally fatigued. I have noticed your responses to previous questions about mitochondrial toxicity that this drug regime has a low risk of such damage. However on reading recent research I have come across conclusions such as " Investigators in a large observational study were surprised to find that efavirenz (Sustiva) almost trebled the risk of severe hyperlactataemia". Please can you advise me on what tests I should be asking my HIV specialist to perform to detect mitochondrial damage / lactic acidosis. Please advise on alternative HIV drugs to Reverse Transcriptase Inhibitors (shown to affect DNA polymerase gamma) and Protease Inhibitors (shown to affect mitochondrial processing protease)that will reduce damage to mitochondria. Also please update me on any evidence of the benefit from supplementing with Thiamine (B1), Riboflavin (B2), L Carnitine and Co Enzyme Q 10 as treatment for lactic acidosis. Please advise on recommended intake of each supplement. Many thanks in anticipation. Andrew

Response from Dr. Henry

Clinical assessment as well as venous lactic acid levels, liver enzymes, and electrolyte/renal tests are useful for checking for significant metabolic problems due to mitochondrial toxicity. The rate of serious metabolic/mitochondrial toxicity on Truvada + Sustiva has been low (< 1%) but can rarely occur and be assessed as outlined. There is no data to my knowledge that shows that vitamin/mineral supplements prevent Truvada/Sustiva related mitochondrial toxicity (the rate is so low that a succesful/effective study would be difficult to conduct). In a handful of patients who appear to have idiosyncratic problems with nucleoside reverse transciptase inhibitors possibly due to mitochondrial toxicity I have put on dual boosted PI regimens with varying success. General advice on vitamin supplements can be found in the Jon Kaiser book Healing HIV or at the website www.mskcc.org/about herbs. KH



Previous
kaletra throwing up
Next
Atripla / CNS Side Effects

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement